Wisconsin, 2020

Hail in Wisconsin, August 21, 2020

August 21, 2020 · NWS GRB · 4 events in 1 county or zone

A weak boundary sagged south and interacted with the lake breeze, causing strong to severe storms during the late afternoon and early evening hours across far northeast Wisconsin. The strongest storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weak boundary sagged south and interacted with the lake breeze, causing strong to severe storms during the late afternoon and early evening hours across far northeast Wisconsin. The strongest storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 21, 2:30 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 21, 2:30 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
330 PM CDT Fri Aug 21 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Saturday
Issued at 330 PM CDT Fri Aug 21 2020

The main forecast issue remains the extent of precipitation for
both tonight and Saturday as models continue to struggle with the
current synoptic situation.

The 19Z MSAS surface analysis showed a weak nearly-stationary
boundary that stretched from northern MN east-southeast across
Upper MI into northern Lower MI. A cold front was located over the
eastern Dakotas. Radar mosaic indicated thunderstorms had
developed west of Marquette in the vicinity of the boundary.
Another stray storm was situated over far northwest WI.

Main focus for precipitation is expected to be across northern WI
tonight in the vicinity of aforementioned stationary front. As
stronger WAA, moisture transport and weak low-level jet arrive
later tonight, expect these features to interact with the front,
thus higher pops placed across the north. There continues to be
model dispute as to how far south this precipitation can get, but
it appears that east-central WI would stay dry overnight, while
there is a chance for showers/storms to reach central WI after
midnight. Min temperatures tonight to be mainly in the lower to
middle 60s.

The approach of a mid-level shortwave trough into the western
Great Lakes region should provide for a better chance of showers
and thunderstorms on Saturday, however the location of the
stationary front will play a large role in who sees this
precipitation. Most short-term models actually lift the front
north a bit, thus the higher chance of showers/storms would again
be over northern WI. MLCAPES reach 1000-1500 J/KG, however bulk
shear is very weak (< 20 knots). Therefore, the risk of severe
storms appears minimal at best. This being said, a few pulse-
type storms could become strong with small hail and gusty winds.
There will be plenty of moisture available with dew points in the
middle to upper 60s and PW values in the 1.25-1.50 inch range,
thus locally heavy rainfall could accompany any thunderstorms. Max
temperatures on Saturday to range from the upper 70s to lower 80s
north, middle to upper 80s east-central WI.

.LONG TERM...Saturday Night Through Friday
Issued at 330 PM CDT Fri Aug 21 2020

Showers and thunderstorms will likely be ongoing Saturday evening
along a stationary front located across northern and central
Wisconsin. Although MUCAPEs will be on the order of 1 to 2 J/g
during the evening hours, fairly weak bulk shear values around 20
knots should keep the severe weather threat fairly low. The
activity is expected to decrease later in the evening and
overnight with the loss of daytime heating, however, activity
could still be ongoing through the period and into Sunday morning
as several short waves track through the region.

Additional activity is expected Sunday afternoon as the
stationary front sinks south as a cold front with a quiet period
expected later Sunday night into Monday morning. Despite decent
MUCAPE values around 2 J/g, bulk shear will be fairly weak around
20 knots. Therefore only pulse strong storms are expected with
this activity at best.

The forecast into the early to middle part of next week appears
uncertain as several shortwaves embedded in the flattened westerly
flow bring the chance for showers and thunderstorms at times. The
timing will be problematic given the lack of a significant low
pressure system to grasp onto. Another question will be how hot it
will get as the ECMWF indicated temperatures could soar to around
90 for much of the week as 850 mb temperatures rise into the lower
20s. The GFS is cooler with highs only in the middle 80s with
cooler 850 mb temperatures in the upper teens. Overall it appears
the summer like weather and above normal temperatures will
continue through the middle of next week.

A low pressure system will plunge a cold front through the area on
Thursday, bringing an end the the hot and humid weather with highs
only in the 70s by next Friday. Although it is too early to
determine the threat for severe weather this far out, the abrupt
change in airmass could be a concern for strong storms, especially
if the timing lines up with peak heating. Model soundings indicate
the main impediment will once again be fairly weak shear values.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1253 PM CDT Fri Aug 21 2020

A nearly-stationary boundary over the northern Great Lakes region
will be the focus for scattered showers/thunderstorms from late
this afternoon through Saturday. Main issue is how far south any
of the precipitation can make it tonight. Expect most TAF sites to
remain VFR tonight with only the RHI site going to MVFR
conditions, especially after midnight under any of the showers or
storms. An approaching mid-level shortwave trough on Saturday is
expected to generate more precipitation, mainly across northern WI
again where the frontal boundary to reside. Any precipitation
would lower vsbys/cigs into the MVFR range.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Kallas
LONG TERM......Kurimski
AVIATION.......Kallas
Hazardous weather outlook, Aug 21, 1:27 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
227 PM CDT Fri Aug 21 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-221930-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
227 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Thunderstorms are possible at times across northern Wisconsin.
While widespread severe weather is not expected, the strongest
storms could produce gusty winds and hail. There is a slight
chance of thunderstorms into central Wisconsin after midnight.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are possible at times from Saturday through Sunday.
While widespread severe weather is not expected, the strongest
storms could produce gusty winds, hail and heavy rain.

Thunderstorms are possible at times again next week, but it is
too early to determine if they will be severe.

.SPOTTER INFORMATION STATEMENT...

Although formal spotter activation will likely not be needed,
spotters are requested to forward any reports of gusty winds or
hail to the National Weather Service in Green Bay.

LMZ521-522-541>543-221930-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
227 PM CDT Fri Aug 21 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight north of Sturgeon Bay.
which may pose a hazard to boaters.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Thunderstorms are also possible at times from Saturday through
Sunday, and at times next week, which may pose a hazard to
boaters.

Kallas/Kurimski

In the hours before

Special weather statement, Aug 21, 3:54 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
454 PM CDT Fri Aug 21 2020

WIZ013-212245-
Northern Marinette County WI-
454 PM CDT Fri Aug 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MARINETTE COUNTY
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norway, or near Iron Mountain, moving southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Niagara and Kremlin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4578 8798 4577 8799 4576 8796 4576 8790
      4575 8790 4575 8788 4574 8786 4574 8787
      4572 8785 4571 8781 4564 8785 4572 8806
      4579 8803 4579 8799
TIME...MOT...LOC 2153Z 307DEG 8KT 4577 8800

Cooley

The radar

The Marquette radar (KMQT), 91 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Marinette

When
August 21, 4:03 PM CST
Where
Marinette County, 4.1 mi ESE of Niagara
Measured
0.88 in hail
Reported by
Public
Coordinates
45.750, -87.920

Nickel size hail fell near Niagara. The time of this report is an estimate based on radar data.

Hail, Marinette

When
August 21, 4:06 PM CST
Where
Marinette County, 3.33 mi SE of Niagara
Measured
1.25 in hail
Reported by
Social Media
Coordinates
45.733, -87.956

Half dollar size hail fell near Niagara. The time of this report is an estimate based on radar data.

Hail, Marinette

When
August 21, 4:08 PM CST
Where
Marinette County, 4.46 mi NNW of Kremlin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.726, -87.896

Quarter size hail fell near Kremlin. The time of this report is an estimate based on radar data.

Hail, Marinette

When
August 21, 5:02 PM CST
Where
Marinette County, 0.97 mi E of Amberg
Measured
0.88 in hail
Reported by
Public
Coordinates
45.500, -87.980

Nickel size hail fell near Amberg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908307, 908308, 908309, 908310.